Study: Heart disease is associated with allopurinol-related severe skin reactions

Heart disease is an independent risk factor for severe adverse skin reactions in patients taking allopurinol, found a study published in CMAJ (Canadian Medical Association Journal).

Allopurinol is a medication most commonly used to treat gout, a painful condition that is becoming more common globally. As the US Food and Drug Administration recently issued a warning about possible cardiovascular adverse events from another gout medication, febuxostat, the number of allopurinol prescriptions may increase.

A previous Taiwanese study found an association between heart disease and increased risk of hospitalization for allopurinol-related severe skin reactions. People with a specific genetic marker, the HLA-B*5801 allele, which is more common in Asian and black people, are at significantly higher risk of this adverse reaction than those without the allele.

To understand the potential association between heart disease and hospitalizations for allopurinol-associated severe adverse skin reactions in a general population, researchers from Canada and the United States looked at data from Population Data BC, which includes health and prescription information on almost all 4.7 million residents in British Columbia.

The study found heart disease was associated with an increased risk of hospitalization for allopurinol-related adverse skin reactions, and that in people with both heart and kidney disease the risk was increased further.

Our findings suggest that heart disease, like chronic kidney disease, is a risk factor for allopurinol-associated severe cutaneous adverse reactions that warrants adoption of precautionary measures against these reactions, such as low-dosage allopurinol initiation or screening for HLA-B*5801."

Dr. Hyon Choi, Department of Rheumatology, Allergy and Immunology, Massachusetts General Hospital, Boston, Massachusetts

The authors note that allopurinol-related severe skin reactions are rare and that allopurinol plays an important role in the management of gout.

"Physicians who prescribe allopurinol should look for these risk factors so that they may consider initiating lower-dosage allopurinol and other precautions, which may prevent this rare but serious adverse reaction," the authors conclude.

Source:
Journal reference:

Yokose, C. et al. (2019) Heart disease and the risk of allopurinol-associated severe cutaneous adverse reactions: a general population–based cohort study. Canadian Medical Association Journal. doi.org/10.1503/cmaj.190339.

Comments

The opinions expressed here are the views of the writer and do not necessarily reflect the views and opinions of News-Medical.Net.
Post a new comment
Post
You might also like... ×
New wearable, implantable devices may revolutionize treatment for kidney failure patients